Header

UZH-Logo

Maintenance Infos

Escitalopram causes fewer seizures in human overdose than citalopram


Yilmaz, Z; Ceschi, A; Rauber-Lüthy, C; Sauer, O; Stedtler, U; Prasa, D; Seidel, C; Hackl, E; Hoffmann-Walbeck, P; Gerber-Zupan, G; Bauer, K; Kupferschmidt, H; Kullak-Ublick, G A; Wilks, M (2010). Escitalopram causes fewer seizures in human overdose than citalopram. Clinical Toxicology, 48(3):207-212.

Abstract

CONTEXT:

Seizures are a recognized complication of acute overdose with the racemic (1:1 ratio of R- and S-enantiomers) selective serotonin reuptake inhibitor antidepressant citalopram.
OBJECTIVE:

We tested the hypothesis that escitalopram (the therapeutically active S-enantiomer of citalopram) causes fewer seizures in overdose than citalopram at comparable doses of the S-enantiomer.
METHODS:

Multicenter retrospective review of cases with citalopram and escitalopram overdose reported to German, Austrian, and Swiss Poisons Centers between 1997 and 2006.
RESULTS:

316 citalopram and 63 escitalopram cases were analyzed. Somnolence, nausea, vomiting, tachycardia, QT prolongation, and tremor occurred with similar frequency in both groups. There was a striking difference in the frequency of single and multiple seizures: 43 cases (13.5%) in the citalopram group and 1 case (1.6%) with a single seizure in the escitalopram group (p=0.0065).
DISCUSSION AND CONCLUSIONS:

At comparable ingested doses of the S-enantiomer, the symptom profile for citalopram and escitalopram intoxications is similar except for seizures that occur more frequently in citalopram than in escitalopram poisoning.

Abstract

CONTEXT:

Seizures are a recognized complication of acute overdose with the racemic (1:1 ratio of R- and S-enantiomers) selective serotonin reuptake inhibitor antidepressant citalopram.
OBJECTIVE:

We tested the hypothesis that escitalopram (the therapeutically active S-enantiomer of citalopram) causes fewer seizures in overdose than citalopram at comparable doses of the S-enantiomer.
METHODS:

Multicenter retrospective review of cases with citalopram and escitalopram overdose reported to German, Austrian, and Swiss Poisons Centers between 1997 and 2006.
RESULTS:

316 citalopram and 63 escitalopram cases were analyzed. Somnolence, nausea, vomiting, tachycardia, QT prolongation, and tremor occurred with similar frequency in both groups. There was a striking difference in the frequency of single and multiple seizures: 43 cases (13.5%) in the citalopram group and 1 case (1.6%) with a single seizure in the escitalopram group (p=0.0065).
DISCUSSION AND CONCLUSIONS:

At comparable ingested doses of the S-enantiomer, the symptom profile for citalopram and escitalopram intoxications is similar except for seizures that occur more frequently in citalopram than in escitalopram poisoning.

Statistics

Citations

17 citations in Web of Science®
21 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

290 downloads since deposited on 10 Mar 2012
28 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2010
Deposited On:10 Mar 2012 15:27
Last Modified:05 Apr 2016 15:26
Publisher:Informa Healthcare
ISSN:1556-3650
Publisher DOI:https://doi.org/10.3109/15563650903585937
PubMed ID:20170390

Download

Download PDF  'Escitalopram causes fewer seizures in human overdose than citalopram'.
Preview
Content: Accepted Version
Filetype: PDF
Size: 88kB